Brain Shrinkage associated with Birth Control Pills: Hormonal Contraception

facebooktwittergoogle_plusredditpinterestlinkedinmail

contraceptive-pills

Until now, mood swings, weight gain and nausea have been some of the major side effects from birth control pills. Now, brain shrinkage too has been associated with the drug.

Neuroscientists have discovered that two regions of the brain, one, that helps in processing emotions and second that is responsible for decision-making are relatively thinner among people who consume the medication.

Synthetic hormones obstructs natural hormones

Researchers at University of California, LA claim that synthetic hormones that are present in the drug may cause shirking of two areas of the brain. Lateral orbitofrontal cortex, region where cognitive processing of decision-making takes place and the posterior cigulate cortex, (backmost part of the cingulate cortex) the most metabolically active regions in the brain that is responsible for emotion & memory, intrinsic control networks and meditation, both have been noted in contraction in their surface areas to the commonly observed sizes.

contraceptive-pills-effects-brain

Substances like steroid hormones are present in the drug that obstructs natural hormones activating changes in brain shape and function.

Contraceptive pills causes changes in cortex thickness  

For research, 90 women were recruited. Out of the total, 44 were already on birth control while the rest 46 did not use any form of hormonal birth control. When brain scan of the entire group was done, it was revealed that the orbitofrontal cortex and posterior cigulate were smaller amongst women who were on birth control pill than the ones who were on none.

Although reduction of the size is permanent or temporary is still not confirmed neither are the researchers in a position to clarify whether the changes in cortex thickness is in tandem with changes in the behavior of women. However, research is being done to reach a bottom-line.

A similar study was conducted last month, where researchers surfaced that consuming contraceptive pills increases the chances of developing an untreatable ailment of the digestive system by three times. Sex hormones in contraceptive Pills weakens the gut, which might further lead to Crohn’s disease.

Source: Dailymail

About Pooja Kashyap

Pooja Kashyap likes reading and writing on topics related to scientific research and technology. Located in New Delhi, she also enjoys reviewing books and taking interviews of creative/innovative people. She is also on Google Plus l Quora l Twitter or LinkedIn.